Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 29, NWS Phoenix, AZ

April 8, 2008Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 8, 2008, 6:33 AM PDT for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It took effect at Apr 8, 2008, 7:38 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2008, 6:33 AM PDT (13:33 UTC)
In effect from
Apr 8, 2008, 7:38 AM PDT
Expired
Apr 8, 2008, 9:00 PM PDT
In force
13 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 1.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2008-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2008-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 081333
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
633 AM MST TUE APR 8 2008

AZZ131-CAZ230-081445-
/O.CAN.KPSR.FW.A.0006.080408T2100Z-080409T0400Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
633 AM MST TUE APR 8 2008 /633 AM PDT TUE APR 8 2008/

...FIRE WEATHER WATCH IS CANCELED...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELED THE FIRE
WEATHER WATCH. 

THE FIRE WEATHER WATCH FOR JOSHUA TREE NATIONAL PARK AND THE LOWER
COLORADO RIVER VALLEY OF SOUTHWEST ARIZONA HAS BEEN CANCELED.
MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO BE ABOVE 15 PERCENT IN
JOSHUA TREE NATIONAL PARK...ALTHOUGH WIND GUSTS TO 40 MPH ARE STILL
EXPECTED. ALONG THE LOWER COLORADO RIVER VALLEY IN SOUTHWEST
ARIZONA...WIND GUSTS ARE EXPECTED TO REMAIN BELOW 35 MPH.

$$

CAZ231-232-090145-
/O.UPG.KPSR.FW.A.0006.080408T2100Z-080409T0400Z/
/O.NEW.KPSR.FW.W.0029.080408T2100Z-080409T0400Z/
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
633 AM PDT TUE APR 8 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VIGOROUS LOW PRESSURE SYSTEM WILL LEAD TO GUSTY WINDS AND LOW
RELATIVE HUMIDITY. WIND GUSTS TO 4O MPH WILL BE POSSIBLE LATER THIS
AFTERNOON IN SOUTHEAST CALIFORNIA...COMBINED WITH RELATIVE
HUMIDITY VALUES BELOW 15 PERCENT...CREATING HAZARDOUS FIRE WEATHER 
CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KPSR 081438
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
738 AM MST TUE APR 8 2008

AZZ131-082300-
/O.EXA.KPSR.FW.W.0029.080408T2100Z-080409T0400Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
738 AM MST TUE APR 8 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MST THIS EVENING FOR THE LOWER COLORADO RIVER VALLEY DUE TO STRONG
GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MST
THIS EVENING...FOR THE LOWER COLORADO 

A VIGOROUS LOW PRESSURE SYSTEM WILL LEAD TO GUSTY WINDS AND LOW
RELATIVE HUMIDITY. WIND GUSTS TO 4O MPH WILL BE POSSIBLE LATER
THIS AFTERNOON ALONG THE LOWER COLORADO RIVER VALLEY...COMBINED WITH
RELATIVE HUMIDITY VALUES BELOW 15 PERCENT...CREATING HAZARDOUS FIRE
WEATHER CONDITIONS. THE RED FLAG WARNING INCLUDES THE COMMUNITIES OF
YUMA.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

CAZ231-232-082300-
/O.CON.KPSR.FW.W.0029.080408T2100Z-080409T0400Z/
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
738 AM PDT TUE APR 8 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR SOUTHEASTERN CALIFORNIA DUE TO STRONG
GUSTY SOUTHWEST TO WEST WINDS AND LOW RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING. THE WARNING INCLUDES IMPERIAL AND RIVERSIDE
COUNTIES ALONG WITH THE LOWER COLORADO RIVER VALLEY.

A VIGOROUS LOW PRESSURE SYSTEM WILL LEAD TO GUSTY WINDS AND LOW
RELATIVE HUMIDITY. WIND GUSTS TO 4O MPH WILL BE POSSIBLE LATER
THIS AFTERNOON IN SOUTHEAST CALIFORNIA...COMBINED WITH RELATIVE
HUMIDITY VALUES BELOW 15 PERCENT...CREATING HAZARDOUS FIRE
WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

CB
000 
WWUS85 KPSR 082153
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM MST TUE APR 8 2008

AZZ131-CAZ231-232-090400-
/O.CON.KPSR.FW.W.0029.000000T0000Z-080409T0400Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
253 PM MST TUE APR 8 2008 /253 PM PDT TUE APR 8 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST /9 PM PDT/
THIS EVENING FOR SOUTHEASTERN CALIFORNIA AND THE LOWER COLORADO RIVER
VALLEY DUE TO STRONG GUSTY WEST TO SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY... 

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST /9 PM PDT/
THIS EVENING. THE WARNING IN IN EFFECT FOR EASTERN RIVERSIDE AND
IMPERIAL COUNTIES AS WELL AS THE LOWER COLORADO RIVER VALLEY...AND
IT INCLUDES THE COMMUNITIES OF IMPERIAL...BLYTHE AND YUMA.

A VIGOROUS LOW PRESSURE SYSTEM WILL LEAD TO GUSTY WINDS AND LOW
RELATIVE HUMIDITY THIS AFTERNOON AND EVENING. WIND GUSTS TO 4O MPH
WILL BE POSSIBLE LATER THIS AFTERNOON OVER IMPERIAL AND RIVERSIDE
COUNTIES...AND ALONG THE LOWER COLORADO RIVER VALLEY. THE STRONG
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 15 PERCENT WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS. THE STRONGEST WINDS WILL
LIKELY OCCUR OVER THE IMPERIAL VALLEY...AND PEAK GUSTS TO NEAR 45 MPH
ARE POSSIBLE THERE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

CB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 8, 5:15 AM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 8, 5:15 AM PDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
515 AM MST TUE APR 8 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A RATHER STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING WINDY WEATHER
MAINLY TO SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA LATE TODAY
AND THIS EVENING...AS WELL AS BREEZY TO LOCALLY WINDY CONDITIONS AND
MUCH COOLER TEMPERATURES EVERYWHERE ON WEDNESDAY. THERE IS ALSO A
SLIGHT CHANCE FOR THUNDERSTORMS OVER THE HIGHER TERRAIN NORTH AND
EAST OF PHOENIX ON WEDNESDAY. TEMPERATURES WILL WARM A FEW DEGREES
THURSDAY AS THE LOW PRESSURE SYSTEM MOVES SLOWLY OFF TO OUR EAST.
THEN...STRONG HIGH PRESSURE ALOFT WILL BRING A SIGNIFICANT WARMING
TREND FRIDAY THROUGH THE UPCOMING WEEKEND...WITH THE WARMEST WEATHER
SO FAR THIS YEAR EXPECTED BY SUNDAY AND MONDAY.

&&

.SHORT TERM TODAY THROUGH THURSDAY...
SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT CONTINUED TO APPROACH
THE REGION THIS MORNING. LOW LEVEL WINDS ARE FORECAST TO INCREASE TO
ADVISORY LEVELS OVER PORTIONS OF FAR SOUTHEAST CALIFORNIA BY LATE
THIS AFTERNOON...THEN CONTINUE THROUGH LATE EVENING. A WIND ADVISORY
HAS BEEN POSTED FOR THIS REGION FROM 4 PM UNTIL MIDNIGHT...WITH
SUSTAINED WEST WIND TO 30 MPH AND GUSTS TO 45 MPH A GOOD BET (PLEASE
REFER TO PHXNPWPSR...WMO HEADER WWUS75...FOR THE LATEST INFORMATION
REGARDING THIS WEATHER EVENT). MUCH LIGHTER WIND WILL PREVAIL OVER
THE AZ PORTION OF THE CWA TODAY...THOUGH IT WILL BECOME BREEZY BY
LATE AFTERNOON. COLD FRONT WILL PUSH EAST OF SE CALIFORNIA BY LATE
TONIGHT...THEM SWEEP EAST ACROSS THE REMAINDER OF THE FORECAST AREA
WEDNESDAY MORNING. BREEZY CONDITIONS WILL PREVAIL EVERYWHERE
WEDNESDAY...AND IT WILL BE COOLER...ESPECIALLY OVER SOUTH-CENTRAL
ARIZONA WHERE FORECAST SOUNDINGS SUGGEST MAX TEMP COULD BE AS MUCH
AS 10-12 DEGREES LOWER THAN WHAT OCCURS TODAY. AIRMASS WILL BEGIN TO
MODERATE ON THURSDAY...BUT MAX TEMPS WILL LIKELY REMAIN A FEW
DEGREES BELOW NORMAL AT MOST SITES AS DECENT NORTHWEST FLOW ALOFT
WILL REMAIN IN PLACE.

.LONG TERM THURSDAY NIGHT THROUGH MONDAY...
SIGNIFICANT WARM-UP IN STORE DURING THIS PERIOD. ECMWF/GFS IN DECENT
AGREEMENT THAT 500 MB HEIGHTS WILL RISE AT LEAST 150 GPM FROM
THURSDAY MORNING TO FRIDAY MORNING AS SHORT WAVE TROUGH EXITS THE
SOUTHWEST UNITED STATES WHILE EPAC RIDGE MOVES EAST TO NEAR THE WEST
COAST. ADDITIONAL HEIGHT RISES OF 50-70 GPM LIKELY FROM FRIDAY
MORNING TO SATURDAY MORNING AS RIDGE MOVES OVER THE SOUTHWEST UNITED
STATES (500 MB HEIGHTS PEAK NEAR 5830 GPM...IN EXCESS OF 100 GPM
ABOVE CLIMO...SATURDAY THRU MONDAY. GFS FORECASTS 850 MB TEMPS TO
RISE FROM ABOUT 16C FRIDAY AFTERNOON TO 23C BY SUNDAY. IF GFS IS
CORRECT...DAYTIME HIGHS OVER THE LOWER DESERT WILL BE IN THE
MID-UPPER 80S FRIDAY...LOW-MID 90S SATURDAY...AND MID TO UPPER 90S
SUNDAY-MONDAY. ECMWF IS LESS AGGRESSIVE WITH DEGREE OF WARMING
EXPECTED THIS WEEKEND...AS IT DROPS A WEAK WEATHER DISTURBANCE SOUTH
ACROSS OUR REGION FROM THE CENTRAL ROCKIES ON SATURDAY...BUT WEVE
LEANED HEAVILY ON THE GFS ENSEMBLE MEAN FOR THIS PORTION OF THE
FORECAST SINCE ITS SOLUTION APPEARS MORE LIKELY TO OCCUR.

&&

.AVIATION...
WINDS WILL INCREASE LATER THIS AFTERNOON AHEAD OF AN UPPER LEVEL
DISTURBANCE...WITH THE STRONGEST WINDS EXPECTED OVER SOUTHEAST
CALIFORNIA. HIGH CLOUDS WILL MOVE ACROSS THE AREA TODAY AND TONIGHT.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...INCLUDING
KYUM/KIPL/KBLH...WEST/SOUTHWESTERLY WINDS WILL BEGIN INCREASING
AFTER 19Z...WITH THE STRONGEST WINDS EXPECTED AFTER 22Z. GUSTS TO 30
KTS IN SOUTHWEST ARIZONA...AND 40 KTS IN SOUTHEAST CALIFORNIA...WILL
BE POSSIBLE. GUSTY WINDS SHOULD BECOME LESS COMMON EARLY WEDNESDAY
MORNING...BUT SUSTAINED SPEEDS OF 15-20 KTS ARE STILL EXPECTED.

SOUTH CENTRAL AZ...INCLUDING KPHX/KIWA...AND OTHER NEARBY
AIRFIELDS...MOSTLY CLEAR SKIES AND LIGHT WINDS ARE EXPECTED THIS
MORNING. AN INCREASE IN WIND IS EXPECTED AFTER 21Z...WHERE
WEST/SOUTHWESTERLY GUSTS UP TO 25 KTS WILL BE POSSIBLE AS A DRY COLD
FRONT APPROACHES THE AREA. WINDS SHOULD SUBSIDE SOMEWHAT AFTER
SUNSET...AND REMAIN GENERALLY REMAIN UNDER 15 KTS. ANOTHER BREEZY
DAY IS IN STORE WEDNESDAY...WHERE GUSTS UP TO 25 KTS WILL BE
POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
BIG CONCERN STILL EXISTS FOR WINDS AND LOW RH ACROSS WESTERN ZONES
ON TUESDAY...BUT DECIDED TO THROW AZ ZONE 131 INTO THE FIRE WEATHER
WATCH MAINLY DUE TO THE STRONGER WINDS THAN PREVIOUSLY FORECAST.
YUMA COULD POSSIBLY SEE A BRIEF GUST TO THE 35 TO 40 MPH RANGE. DRY
AIR IS ALSO LIKELY TO INVADE THE DESERTS TONIGHT AND INTO TUESDAY
WITH SINGLE DIGIT RH VALUES. THE COMBINATION OF STRONG WINDS AND LOW
RH COULD LAST INTO THE EVENING HOURS...BUT OTHER AREAS MAY NEED TO
BE INCLUDED IN A RED FLAG WARNING...AND WE WILL WANT TO PERUSE ALL
THE LATEST DATA BEFORE GOING OUT WITH A WARNING.

IN ADDITION...SUFFICIENT MOISTURE ASSOCIATED WITH THE PASSAGE OF THE
STRONG LOW PRESSURE SYSTEM...WILL LEAD TO A SLIGHT CHANCE OF DRY
THUNDERSTORMS FOR NORTHERN ZONE 132 AND MOST OF ZONE 133 LATE TUESDAY
NIGHT INTO WEDNESDAY.

FOR LATE IN THE WEEK AND INTO THE WEEKEND...EXPECT A HUGE RIDGE TO
DEVELOP OFF THE WEST COAST FOR A SIGNIFICANT WARMING TREND...AND
GENERALLY LIGHT WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FIRE WEATHER WATCH FOR THE LOWER COLORADO RIVER VALLEY INCLUDING
     YUMA...FIRE WEATHER ZONE 131...FROM 2 PM TO 9 PM MST TUESDAY.

CA...FIRE WEATHER WATCH FOR JOSHUA TREE NATIONAL PARK...EASTERN
     RIVERSIDE COUNTY AND IMPERIAL COUNTY INCLUDING THE LOWER
     COLORADO RIVER VALLEY...FIRE WEATHER ZONES 230...231 AND 232
     FROM 2 PM TO 9 PM TUESDAY.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT TONIGHT FOR
     CAZ030-032-033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

SHORT TERM...DG
LONG TERM...DG
AVIATION...J ROGERS
FIRE WEATHER...SIPPLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:21 AM PDTWind AdvisoryPSR26 hr

Nearby

Red Flag Warnings in California, 2008Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.